Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Lubbock, TX

January 21, 201820 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 21, 2018, 3:25 AM CST for 20 counties in Texas. It took effect at Jan 21, 2018, 12:00 PM CST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2018, 3:25 AM CST (09:25 UTC)
In effect from
Jan 21, 2018, 12:00 PM CST
Expired
Jan 21, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 43 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 12:20 PM CSTNON-TSTM WND GST 591 N O''Donnell, TXMEASURED BY WEST TEXAS MESONET STATION. SUSTAINED SPEEDS 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4075 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS84 KLUB 210925
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
325 AM CST Sun Jan 21 2018

TXZ021>023-027-211030-
/O.CAN.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/
Parmer-Castro-Swisher-Bailey-
325 AM CST Sun Jan 21 2018

...FIRE WEATHER WATCH IS CANCELLED FOR THE EXTREME SOUTHWESTERN
PANHANDLE...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

A long period of elevated fire weather conditions are expected to
develop today as 20 foot winds of 25 to 35 mph will develop.
However, with cooler air moving into the area today, relative
humidity is only expected to fall to near 20 percent this
afternoon.

$$

TXZ024>026-028>044-212200-
/O.UPG.KLUB.FW.A.0002.180121T1800Z-180122T0000Z/
/O.NEW.KLUB.FW.W.0002.180121T1800Z-180122T0000Z/
Briscoe-Hall-Childress-Lamb-Hale-Floyd-Motley-Cottle-Cochran-
Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-
Stonewall-
325 AM CST Sun Jan 21 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR THE ROLLING PLAINS...THE SOUTH PLAINS...AND THE
EXTREME SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are imminent or already occurring. These conditions can create 
rapid wildfire growth.

&&

$$
2 follow-up statements
422 
WWUS84 KLUB 212048
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
248 PM CST Sun Jan 21 2018

TXZ024>026-030>032-037-038-220000-
/O.NEW.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/
/O.CON.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King-
248 PM CST Sun Jan 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE ROLLING PLAINS...THE SOUTH PLAINS...AND THE EXTREME 
SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND
NORTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR 
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE 
DANGER...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Monday morning through Monday
afternoon. 

* Wind...Westerly at 25 to 30 mph at the 20 foot level Sunday
  afternoon. Northwest at 20 to 25 mph on Monday afternoon.

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ028-029-033>036-039>044-220000-
/O.CON.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/
Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Kent-Stonewall-
248 PM CST Sun Jan 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS FOR 20 FOOT 
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR 
LESS AND A HIGH FIRE DANGER...

* Wind...Westerly at 25 to 30 mph at the 20 foot level.

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ023-220000-
/O.NEW.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/
Swisher-
248 PM CST Sun Jan 21 2018

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON FOR THE EXTREME SOUTH-CENTRAL TEXAS PANHANDLE 
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Monday morning through Monday
afternoon. 

* Wind...Northwest at 20 to 25 mph at the 20 foot level.

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
333 
WWUS84 KLUB 220013
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
613 PM CST Sun Jan 21 2018

TXZ024>026-030>032-037-038-221200-
/O.EXP.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/
/O.CON.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Dickens-King-
613 PM CST Sun Jan 21 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON FOR THE ROLLING PLAINS...THE SOUTH
PLAINS...AND THE EXTREME SOUTHEASTERN PANHANDLE FOR 20 FOOT WINDS
OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND
A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Monday morning through Monday 
afternoon.

* Wind...Northwest at 20 to 25 mph on Monday afternoon.
 
* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

TXZ028-029-033>036-039>044-220115-
/O.EXP.KLUB.FW.W.0002.000000T0000Z-180122T0000Z/
Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Kent-Stonewall-
613 PM CST Sun Jan 21 2018

...RED FLAG WARNING HAS EXPIRED FOR THE SOUTH PLAINS AND SOUTHERN
ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

Elevated fire weather conditions will continue through this
evening ahead of a cold front that will gradually shift winds to
the northwest.

$$

TXZ023-221200-
/O.CON.KLUB.FW.A.0003.180122T1700Z-180123T0000Z/
Swisher-
613 PM CST Sun Jan 21 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON FOR THE EXTREME SOUTH-CENTRAL TEXAS
PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Wind...Northwest at 20 to 25 mph Monday afternoon.

* Humidity...10 to 15 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 21, 3:08 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 21, 3:08 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
308 AM CST Sun Jan 21 2018

.DISCUSSION...
Today's wind event remains on track with a mid to upper level low
progged to move over southeastern Colorado and western Kansas
today while the surface low tracks across the Texas Panhandle. The
resulting tight surface pressure gradient and mid level height
gradient will be the drivers of the event supported by 45-55 kts
mid level winds being mixed to the surface. Maybe the biggest
concern regarding warning vs advisory is how efficient the mixing
will be with some models suggesting that the air mass may remain
too stable to maximize mixing. Maybe the best chance to maximize
momentum transport will come across areas to the northwest of
Lubbock late this afternoon. Would also like to see MOS wind speed
values a little higher, i.e., over 35 kts rather than between 30
and 35 kts. Still, the positives favoring at least some areas on
the Caprock meeting high wind criteria outweigh the negatives and
will upgrade the watch to a warning. The eastern of half of the
forecast area will find it harder to reach criteria and will run
with a wind advisory for those areas. Fire weather is the other
concern this morning and is addressed in the section below.

Monday will see the Kansas storm system move to northern Missouri.
Surface pressure gradients will remain a bit tight across the
area, especially early in the day and across the northeastern
third of the forecast area. We are not anticipating them as strong
as advisory criteria, but the possibility exists. Otherwise the
forecast continues to look like a quiet one. After a period of low
amplitude ridging to our west midweek an upper trough is progged
to develop across the western CONUS with breezy south to southwest
winds returning to the forecast area.

&&

.FIRE WEATHER...
Critical fire weather still on track for today with only the far
southwestern Panhandle likely to remain in the elevated category
thanks to higher RH due to lower temperatures. Will upgrade the
watch to a warning for all but four counties in the northwestern
part of the forecast area. Moving into Monday, some gusty winds
are likely at least through the morning across the far
southeastern Panhandle as the storm system responsible for today's
strong winds moves away from the area. Wind speeds may drop off
before RH falls to or below 15 percent, so a period of elevated,
if not critical, fire weather will be possible across that part of
the area Monday afternoon if wind speeds decrease slower than
currently expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ024>026-028>044.

Wind Advisory from 11 AM this morning to 6 PM CST this evening
for TXZ024>026-030>032-036>038-042>044.

High Wind Warning from 11 AM this morning to 6 PM CST this
evening for TXZ021>023-027>029-033>035-039>041.

&&

07

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:16 AM CSTHigh Wind WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more15 hr
Jan 21, 3:16 AM CSTWind AdvisoryLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 6 more15 hr
Jan 21, 2:48 PM CSTFire Weather WatchLUBBriscoe, Childress, Cottle, Dickens, Floyd, Hall and 3 more24 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.